"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Review article
peer-reviewed

Gastrointestinal Side Effects of Antiarrhythmic Medications: A Review of Current Literature



Abstract

Antiarrhythmic drugs are commonly prescribed cardiac drugs. Due to their receptor mimicry with several of the gastrointestinal tract receptors, they can frequently lead to gastrointestinal side effects. These side effects are the most common reasons for discontinuation of these drugs by the patients. Knowledge of these side effects is important for clinicians that manage antiarrhythmic drugs. This review focuses on the gastrointestinal side effects of these drugs and provides a detailed up-to-date literature review of the side effects of these drugs. The review provides case reports reported in the literature as well as possible mechanisms that lead to gastrointestinal side effects.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Review article
peer-reviewed

Gastrointestinal Side Effects of Antiarrhythmic Medications: A Review of Current Literature


Author Information

Waseem Amjad

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Waqas Qureshi

Internal Medicine, Wake Forest Baptist Hospital

Ali Farooq Corresponding Author

Internal Medicine, West Virginia University - Charleston Division

Umair Sohail

Gastroenterology and Hepatology, East Texas Medical Center

Salma Khatoon

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Sarah Pervaiz

Internal Medicine, Northwell Lij Forest Hills Hospital

Pratyusha Narra

Medicine, Northwell

Syeda M. Hasan

Internal Medicine, Northwell-long Island Jewish Forest Hills Hospital

Farman Ali

Medicine, St.john Hospital and Medical Center, Detroit

Aman Ullah

Internal Medicine, St Joseph Mercy Oakland Hospital

Steven Guttmann

Digestive Diseases, Northwell- Long Island Jewish Forest Hills Hospital


Ethics Statement and Conflict of Interest Disclosures

Conflicts of interest: The authors have declared that no conflicts of interest exist.


Review article
peer-reviewed

Gastrointestinal Side Effects of Antiarrhythmic Medications: A Review of Current Literature


Figures etc.

Share
Review article
peer-reviewed

Gastrointestinal Side Effects of Antiarrhythmic Medications: A Review of Current Literature

  • Author Information
    Waseem Amjad

    Forest Hills Hospital, Northshore-Long Island Jewish Health System

    Waqas Qureshi

    Internal Medicine, Wake Forest Baptist Hospital

    Ali Farooq Corresponding Author

    Internal Medicine, West Virginia University - Charleston Division

    Umair Sohail

    Gastroenterology and Hepatology, East Texas Medical Center

    Salma Khatoon

    Forest Hills Hospital, Northshore-Long Island Jewish Health System

    Sarah Pervaiz

    Internal Medicine, Northwell Lij Forest Hills Hospital

    Pratyusha Narra

    Medicine, Northwell

    Syeda M. Hasan

    Internal Medicine, Northwell-long Island Jewish Forest Hills Hospital

    Farman Ali

    Medicine, St.john Hospital and Medical Center, Detroit

    Aman Ullah

    Internal Medicine, St Joseph Mercy Oakland Hospital

    Steven Guttmann

    Digestive Diseases, Northwell- Long Island Jewish Forest Hills Hospital


    Ethics Statement and Conflict of Interest Disclosures

    Conflicts of interest: The authors have declared that no conflicts of interest exist.

    Acknowledgements


    Article Information

    Published: September 03, 2017

    DOI

    10.7759/cureus.1646

    Cite this article as:

    Amjad W, Qureshi W, Farooq A, et al. (September 03, 2017) Gastrointestinal Side Effects of Antiarrhythmic Medications: A Review of Current Literature. Cureus 9(9): e1646. doi:10.7759/cureus.1646

    Publication history

    Received by Cureus: June 24, 2017
    Peer review began: July 13, 2017
    Peer review concluded: August 25, 2017
    Published: September 03, 2017

    Copyright

    © Copyright 2017
    Amjad et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Antiarrhythmic drugs are commonly prescribed cardiac drugs. Due to their receptor mimicry with several of the gastrointestinal tract receptors, they can frequently lead to gastrointestinal side effects. These side effects are the most common reasons for discontinuation of these drugs by the patients. Knowledge of these side effects is important for clinicians that manage antiarrhythmic drugs. This review focuses on the gastrointestinal side effects of these drugs and provides a detailed up-to-date literature review of the side effects of these drugs. The review provides case reports reported in the literature as well as possible mechanisms that lead to gastrointestinal side effects.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Waseem Amjad

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Waqas Qureshi

Internal Medicine, Wake Forest Baptist Hospital

Ali Farooq

Internal Medicine, West Virginia University - Charleston Division

For correspondence:
dr.aliumair786@gmail.com

Umair Sohail

Gastroenterology and Hepatology, East Texas Medical Center

Salma Khatoon

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Sarah Pervaiz, M.D.

Internal Medicine, Northwell Lij Forest Hills Hospital

Pratyusha Narra

Medicine, Northwell

Syeda M. Hasan

Internal Medicine, Northwell-long Island Jewish Forest Hills Hospital

Farman Ali

Medicine, St.john Hospital and Medical Center, Detroit

Aman Ullah

Internal Medicine, St Joseph Mercy Oakland Hospital

Steven Guttmann

Digestive Diseases, Northwell- Long Island Jewish Forest Hills Hospital

Waseem Amjad

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Waqas Qureshi

Internal Medicine, Wake Forest Baptist Hospital

Ali Farooq

Internal Medicine, West Virginia University - Charleston Division

For correspondence:
dr.aliumair786@gmail.com

Umair Sohail

Gastroenterology and Hepatology, East Texas Medical Center

Salma Khatoon

Forest Hills Hospital, Northshore-Long Island Jewish Health System

Sarah Pervaiz, M.D.

Internal Medicine, Northwell Lij Forest Hills Hospital

Pratyusha Narra

Medicine, Northwell

Syeda M. Hasan

Internal Medicine, Northwell-long Island Jewish Forest Hills Hospital

Farman Ali

Medicine, St.john Hospital and Medical Center, Detroit

Aman Ullah

Internal Medicine, St Joseph Mercy Oakland Hospital

Steven Guttmann

Digestive Diseases, Northwell- Long Island Jewish Forest Hills Hospital